Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Let Me Say This About That

Sustiva: Personal Experiences With the New NNRTI
Part I: Hail to Sustiva

January 2000

There has been much said about the new NNRTI (non-nucleoside reverse transcriptase inhibitor). Some of the press has been good, such as its once-daily dosing and the fact that there are no food restrictions as with many of the protease inhibitors.

These last two advantages certainly caught my attention when it was time for me to change regimens. My physician, Lee Anisman, told me some four months ago that my viral load had gone from undetectable (<50) to 4000. Most health care providers would not see this as a major concern until the viral load began to climb higher. I am grateful, though, that Lee is aggressive and asked me to begin looking at some alternatives to the Crixivan + Combivir cocktail I had been on for some four years.

After my allotted three days of grieving the loss of my "comfort zone" of a familiar (and tolerable) treatment regimen, I began to look at the possibilities of new combinations. I knew I did not want anything with Viracept in it. The bathroom here at ASP is less than a hop, skip and a jump from my desk. I consider diarrhea a major disability akin to elephantiasis. I refuse to leave the house if I even think my bowels might not behave in the manner in which I believe they should.

So, after some reading and consultation with Dan Dunable in the Treatment Resource Center, I opted for the combination: Sustiva + d4T + ddI and hydroxyurea. Granted, I had some fears of neuropathy from the two "d" drugs, but so far so good. I had heard and personally witnessed some physiological and neurological effects that included depressions, disorientation and vivid dreams from friends and colleagues who had taken Sustiva before me. So, I proceeded with caution.

Advertisement
After some four months on my new combination, I am pleased that my CD4 count is stable and my viral load has returned to undetectable. As far as depression goes, I think I might have circumvented this by my previously being on Zoloft. I have been on this anti-depressant since 1995. I am one of the few people I know who has no complaints about Sustiva. In fact, when asked recently about how I am doing with it, I responded that my dreams are more vivid (with better sets, brighter colors and Dolby sound) and my energy level is high. I have chosen to take my daily dose in the morning since it seems to give me a little "pep" during the day as opposed to keeping me up at night. This was the case when I first began the drug.

So for me, Sustiva is a great drug. But I know that I am very fortunate to be one of those folks who tolerates most drugs well. And again, I am made aware that each of us must find which combination works best for us.


Part II: The Sustiva Blues

By Anonymous

I have tried to take the new "miracle drug," Sustiva, only to find myself disoriented, confused, depressed and the unwilling participant in nightmarish dreams. I was told this was a well-tolerated drug, but that is not he case for me! I found I was isolating myself and feeling "detached" from long-time relationships. I even almost quit my job.

I wish I had known more about Sustiva before taking it. The side effects were far worse than I had imagined or been told about. Although I never had the rash that some people experience, the emotional stuff was too much for me. I am now trying to find another combination that I can tolerate -- one that doesn't make me feel so disoriented.


Part III: Was Sustiva the Problem?

By Joe Greenwood

I will put my two cents' worth into this Sustiva discussion. I am a long-term survivor who has tried so many different drugs that I have only a few left to which I am naive. Therefore, a couple of months ago, I got very excited at the prospect of trying a combination of four drugs that contained two new ones in it -- Agenerase and Sustiva. I took them with ddI and 3TC. After a couple of days, I was quite pleased that I didn't seem to be having the nightmares that I had heard others speak about.

About 10 days after I started the combination, I broke out in a rash. It seemed innocuous enough at first, but after another day or two, the rash had spread over most of my body, and I had a fever of 103. My doctor, Mark Tanner, told me it was Stevens-Johnson syndrome, a severe allergic reaction that can be fatal in a small percentage of people, so I was sent to the hospital right away for treatment with IV cortisone, and later, oral prednisone. Naturally, I had to stop all of my new antivirals. It took a couple of weeks for all of the symptoms to completely clear up. I was lucky that my doctor and I had caught it in time.

Later, I discovered that both Agenerase and Sustiva can cause Stevens-Johnson syndrome, although it is much more rare than such side effects as vivid dreams or depression. I had no way of knowing which of the two drugs had caused it -- or if the combination of both together had set off the reaction. Mark and I debated the issue several times, but both finally agreed that the evidence (such as it was at that time) was in favor of the Sustiva causing the most problems. So I waited until Mark was prepared to monitor me, and armed with some prednisone just in case, I started the combination again with only three drugs -- Agenerase + ddI + 3TC -- to see if I would get the Stevens-Johnson reaction again.

It has been more than three months since I started over, and no reaction so far. In fact, the combination without the Sustiva has given me some of the best results I've ever seen in any of the drugs I've taken so far. Was the Sustiva responsible for causing the allergic reaction, either alone or with the other drugs? I may never know the answer for sure, but that certainly appears to be the case. Let's put it this way -- I doubt if I'll be trying Sustiva again any time in the near future to find out.



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Survival Project. It is a part of the publication Survival News.
 
See Also
More on HIV Medications
More Personal Accounts on Efavirenz (Sustiva)
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement